Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Med Case Rep. 2012 Dec 12;6:418. doi: 10.1186/1752-1947-6-418.

Fulminant hepatic failure in association with quetiapine: a case report.

Author information

  • 1Division of Gastroenterology, University of Alberta, Edmonton, Alberta, Canada. talameel@gmail.com.

Abstract

INTRODUCTION:

Fulminant hepatic failure is a serious disease with significant mortality and morbidity. Identifying the exact cause of hepatic failure and predicting prognosis is of paramount importance in managing such patients. Drug-induced liver injury is a common but challenging entity to treat. The use of newer drugs and medications with previously unknown hepatotoxicity add to the challenges faced by treating physicians. Quetiapine is an antipsychotic that has rarely been linked to acute liver injury. In the present work we describe a case of fulminant hepatic failure secondary to use of quetiapine.

CASE PRESENTATION:

A 59-year-old Caucasian woman with known Parkinson's disease was being treated with quetiapine for hallucinations. She was referred to our hospital with yellow discoloration of the sclera and later on developed clinical features suggestive of hepatic encephalopathy. A diagnosis of fulminant hepatic failure was made following her admission to the intensive care unit. Her condition improved after discontinuing the drug and providing the standard supportive treatment.

CONCLUSIONS:

Our findings in the present report emphasize the importance of keeping an open mind in cases of fulminant hepatic failure. As drug-induced hepatotoxicity is the most common cause of fulminant hepatic failure in many parts of the world, consideration should be given to the medication(s) patients receive as the potential cause and a review of this list should be part of the clinical care given.

PMID:
23234465
[PubMed]
PMCID:
PMC3533844
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Write to the Help Desk